Highlights
Anaphylaxis
 

Allergy: Drug

A drug allergy occurs when a person's body develops an immune response against a medication. It can occur if the medication is taken by mouth, injected into the body, or rubbed onto the skin.

Most people with a drug allergy have previously been exposed to that drug or a similar drug. During the earlier exposure, immune cells formed antibodies against the drug. (Antibodies are proteins created by the immune system to battle foreign invaders such as bacteria and viruses.) When a person is exposed to the drug again, the antibodies go into action, setting off the allergic response.

The timing of symptoms can vary. They can occur immediately after starting the medication or days to weeks later.

Drug allergies can pose a significant problem if they prevent the use of a medication that is important for the treatment of a medical condition.

Are all drug reactions caused by drug allergy?

Many people are sensitive to medications, but not all of these sensitivities are true allergic reactions.

Some reactions to medications are well-known side effects.  Among the most common side effects that people experience from medications are upset stomach, diarrhea, vomiting, fever and a skin reaction to sunlight called photosensitivity.

These side effects are not the same as drug allergies. Side effects do not involve the immune system, and sometimes can be avoided by lowering the dose of the medication. Drug allergy reactions occur even after using small doses.

What are the symptoms of drug allergy?

The most common drug allergy symptom is a skin rash. If you have been exposed to the drug before, the rash may start quickly, within the first day or two after taking the drug. The reaction may also be delayed and not occur until 8 to 10 days after starting the drug. It is even possible to develop the rash after you have finished a one week course of medication. When this does occur, it is usually related to an antibiotic.

Symptoms that appear within hours of taking the drug are called acute symptoms and usually involve a skin rash, hives or itching. However, in more severe cases, symptoms can advance rapidly to include nasal congestion, rapid pulse rate, drop in blood pressure, difficulty breathing, facial swelling, dizziness and light-headedness. This type of reaction, called anaphylaxis, represents the most serious kind of allergic reaction. Anaphylaxis should be treated with self-injected epinephrine (EpiPen).

A less common type of allergic reaction is called serum sickness. This can occur days or even a week after starting a medication, even if you have never been exposed to the medication before. The symptoms of serum sickness include skin rashes, hives, fever and joint pain. In rare instances, a different type of allergic reaction can cause red blood cells to be destroyed. This is called hemolytic anemia.

If you develop sensitivity to one medication, using other medications with similar chemical structures can be risky. For example, if a person has developed hives or anaphylaxis after taking any of the penicillins, he or she should avoid taking a cephalosporin antibiotic such as cephalexin (Biocef, Keflex, Keftab).

Are some medications more likely to cause an allergic reaction than others?

Penicillin and related antibiotics are the most common cause of drug allergies. Other common allergy-causing drugs include:

  • Sulfa drugs
  • Anticonvulsants
  • Insulin preparations (particularly animal sources of insulin)
  • Iodine (found in many X-ray contrast dyes)

Some drug reactions are considered idiosyncratic. This means the reaction is an unusual effect of the medication. For example, aspirin can cause nonallergic hives or trigger asthma. Only a small number of these reactions are allergic in nature. Many individuals may confuse an uncomfortable but not serious side effect, such as nausea, with a true drug allergy, which can be life threatening.

How long do allergic drug reactions last?

Allergic reactions to drugs are usually self-limiting and only last for a few days after the drug is discontinued. In some cases, however, a more severe reaction can occur. Rarely, an allergic skin reaction can cause marked sloughing of the skin, a condition called toxic epidermal necrolysis (TEN). Patients who experience this complication require treatment similar to burn patients. The skin may take months to heal completely. Drugs associated with TEN include sulfa-based antibiotics, allopurinol, and some anticonvulsants.

How are drug allergies treated?

Treatment depends on the severity of the drug reaction. If you have just a skin rash but otherwise feel well, stopping the medication may be enough. Otherwise, treatment will focus on relieving symptoms. If you suspect a drug reaction, stop taking the drug and contact your health care professional, who can help determine if the reaction is a true drug allergy and suggest an alternative medication if necessary.

  • An antihistamine may be recommended to decrease itching and other histamine-related symptoms.
  • Corticosteroid cream (such as hydrocortisone and others) may be prescribed.
  • Corticosteroid tablets such as prednisone (sold under several brand names) may be used for severe reactions.

Anaphylaxis, the most serious allergic reaction, can cause a dramatic fall in blood pressure, wheezing and breathing difficulties. The most severe cases can lead to loss of consciousness and, rarely, death. Anaphylaxis is treated with an emergency injection of epinephrine (adrenaline) and fluids given intravenously (into a vein).

Some drug allergies can be modified by treatment called drug desensitization. This treatment involves gradually increased doses of the drug over time to create tolerance.

How can allergic drug reactions be prevented?

The best way to avoid a medication allergy is to avoid the medication that can cause it, if possible.

Tell your healthcare professional about any history of allergy to food, pollen, certain soaps or cosmetics and other common products. Also disclose any medication reactions you had in the past. Learn about all your medications, whether your doctor prescribed them or you bought them over the counter. Ask your doctor and/or pharmacist which drugs to avoid if you have a history of medication allergy. Whenever dealing with a health care professional who is not familiar with your medical history, tell him or her about your drug sensitivities.

Keep a list in your wallet and consider wearing a medical ID bracelet or necklace.

________________________________________________________________

© 2010 Vivacare. Last updated March 23, 2011.

All rights reserved. Any redistribution or reproduction of part or all of the contents in any form is prohibited. You may not, except with our express written permission, distribute, reproduce, or commercially exploit the content.

This information is for general educational uses only. It may not apply to you and your personal medical needs. This information should not be used in place of a visit, call, consultation with or the advice of your physician or health care professional.

Communicate promptly with your physician or other health care professional with any health-related questions or concerns.

Be sure to follow specific instructions given to you by your physician or health care professional.

From Your Doctor service powered by Vivacare.

Additional Resources

Overview
Drug Allergies (NIH) (link to NIH)
Drug Reactions (link to ACAAI )
Related Conditions
Serum Sickness (NIH) (link to NIH)
Related Issues
En Espanol
Alergias a Medicamentos (link to NIH)
This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.
View Content Policy